Semin Liver Dis 2009; 29(4): 423-428
DOI: 10.1055/s-0029-1240011
DIAGNOSTIC PROBLEMS IN HEPATOLOGY

© Thieme Medical Publishers

Drug-Induced Steatohepatitis Leading to Cirrhosis: Long-Term Toxicity of Amiodarone Use

Kaiser Raja2 , Swan N. Thung1 , M. Isabel Fiel1 , Charissa Chang2
  • 1The Lillian and Henry M. Stratton-Hans Popper Department of Pathology, The Mount Sinai Medical Center, New York, New York
  • 2Division of Liver Diseases, Recanati/Miller Transplantation Institute, The Mount Sinai Medical Center, New York, New York
Further Information

Publication History

Publication Date:
13 October 2009 (online)

ABSTRACT

Nonalcoholic steatosis/steatohepatitis is the most common cause for abnormal liver chemistries. Apart from metabolic syndrome, drugs may also lead to development of steatohepatitis that may, rarely, progress to cirrhosis and portal hypertension. We discuss a case of amiodarone-induced steatohepatitis with advanced fibrosis, presenting with hepatic decompensation and portal hypertension manifesting as ascites and recurrent esophageal variceal hemorrhage. Amiodarone is a lipophilic drug that concentrates in the liver and usually, over a period of time, leads to toxicity related to drug accumulation. There is marked histological similarity between amiodarone-induced liver disease and alcoholic and nonalcoholic steatohepatitis. The clinical manifestations of amiodarone-induced hepatotoxicity and the mechanism of toxicity are also discussed.

REFERENCES

Charissa Chang, M.D. 

Division of Liver Diseases, Recanati/Miller Transplantation Institute

Box 1104, The Mount Sinai Medical Center, One Gustave L. Levy Place, New York, NY 10029

Email: Charissa.Chang@mountsinai.org